New Mexico, 2002

Hail in New Mexico, September 11, 2002

September 11, 2002 · NWS EPZ · 3 events in 1 county or zone

Two severe mulitcell thunderstorms moved into the Lower Gila Region of southwest New Mexico, the stronger storm giving the Silver City area a direct hit with quarter to golfball size hail. Hail fell for about about 30 minutes in one spot at the peak of the storm's life cycle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
$100,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Two severe mulitcell thunderstorms moved into the Lower Gila Region of southwest New Mexico, the stronger storm giving the Silver City area a direct hit with quarter to golfball size hail. Hail fell for about about 30 minutes in one spot at the peak of the storm's life cycle. Dozens of roofs were severely damaged, while automobiles were dented and windshields shattered. Street flooding also resulted from 1.75 inches of rain in 30 minutes. The preliminary damage estimate was over $1 million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 11, 1:03 PM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Sep 11, 1:03 PM MST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
203 PM MDT WED SEP 11 2002

SYNOPSIS...
A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR GRANT AND
SIERRA COUNTIES IN NEW MEXICO. UPPER LEVEL DISTURBANCES FROM THE
WEST WILL CONTINUE TO DESTABILIZE A VERY MOIST AIR MASS OVER THE
BORDERLAND THROUGH THURSDAY. SOME STRONG THUNDERSTORMS WITH HEAVY
RAIN...HAIL...AND STRONG OUTFLOW WINDS ARE LIKELY MAINLY WEST OF THE
RIO GRANDE WEDNESDAY EVENING UNTIL MIDNIGHT. SCATTERED THUNDERSTORMS
WITH LOCALLY HEAVY RAIN ARE LIKELY EAST OF THE RIO GRANDE TONIGHT.
A FEW STRONG THUNDERSTORMS WILL STILL BE POSSIBLE OVER THE
BORDERLAND THURSDAY AS MORE UPPER LEVEL DISTURBANCES MOVE ACROSS NEW
MEXICO.  DRIER WESTERLIES ALOFT WILL START TO INFLUENCE THE WEATHER
BY THIS WEEKEND WHEN CONVECTIVE ACTIVITY WILL DIMINISH TO ISOLATED
SATURDAY AND SUNDAY AND DISAPPEAR ALTOGETHER BY THE FIRST OF NEXT
WEEK.

DISCUSSION...
AS THE PREVIOUS SHIFT NOTED...WE ARE IN TRANSITION AND TRANSITIONS ARE
OFTEN A TAD DIFFICULT. OUR AIR MASS REMAINS FAIRLY MOIST WITH
MOISTURE CONTINUING TO ADVECT INTO THE CWA ON A FARILY TIGHT
PRESSURE GRADIENT FROM A 1020 HIGH OVER KLVS TO A 1010 SURFACE TROF
EAST OF KTUS (A RESULT OF PRESSURE FALLS AHEAD OF AN UPPER LEVEL JET
STREAM MOVING INTO ARIZONA FROM THE WEST). KEPZ STARTED WITH 1.37 PW
THIS MORNING WHICH SHOULD
DROP TO ABOUT 1 INCH THIS EVENING. VAPOR CHANNEL SHOWERS THE DEEPEST
MOISTURE PLUME HAS MOVED JUST TO OUR EAST (COURTESY OF THE UPPER
LEVEL HIGH MOVING EAST AND WEAKENING) BEING NUDGED BY A 70 KT H2 JET
MOVING OFF THE EASTERN PACIFIC INTO ARIZONA.  THE EARLIER CONCERN
(AND STILL IS) WAS WITH THE ARRIVAL OF THE JET AND SOUTHERN NEW
MEXICO IN THE LEFT FRONT QUADRANT...ALONG WITH SOME MID LEVEL
DRYING...AND A GOOD DIRECTIONAL SHEAR PROFILE (SO SO ON THE SPEED
SHEAR)...SEVERE THUNDERSTORMS COULD BE A PROBLEM. BELIEVE THAT STRONG
BORDERLINE SEVERE STORMS ARE STILL POSSIBLE MAINLY WEST OF THE RIO
GRANDE TONIGHT. ONE STORM (RIGHT MOVER WITH VIP 5 AND 6 LRM HIGH
SIGNATURES) AROUND NOON BECAME BORDERLINE SEVERE ON
THE NM/AZ BORDER IN EXTREME NORTHWEST GRANT COUNTY...HOWEVER WITH
THE RECENT HEAVY RAINS IN GRANT AND SIERRA COUNTIES AND MORE VORT
LOBES TO MOVE ACROSS THIS EVENING...A FLASH FLOOD WATCH WAS POSTED
FOR THOSE AREAS UNTIL MIDNIGHT. CONVERSATIONS WITH SPOTTERS AND LAW
ENFORCEMENT NOTED THAT THE GROUND IS SATURATED AND MANY CREEKS AND
STREAMS ARE NEARING CAPACITY. MANY AREAS IN SIERRA AND GRANT COUNTY
RECEIVED .9 TO 1.4 INCHES OF RAIN THIS MORNING ALONE. USING THE AVN
AS THE SCENARIO GENERATOR:  THE UPPER LOW OVER KLAS SENT A LOBE OF
ENERGY ACROSS THE GILAS THIS MORNING AND IS FORECAST TO SEND SOME
MINOR ONES TONIGHT (ABOUT 2 TO 3 DEG C COOLING AT H5). THE LOW MOVES
INTO UTAH FOR THURS ...AND WITH MORE LOBES FORECAST INTO NEW MEXICO
ALONG WITH THE UPPER LEVEL JET...ISOLATED STRONG STORMS ARE POSSIBLE
FEEDING ON OUR RESIDUAL MOISTURE.  THE UPPER LOW OVER UTAH OPENS AS
A TROF AND MOVES INTO COLO FRIDAY AND THEN DROPS INTO NEW MEXICO
SATURDAY FOR ONE LAST ATTEMPT TO SET OFF ISOLATED THUNDERSTORMS.
EXTENDED AVN AFTER 120 HOURS REALLY DRIES US WITH A PROGRESSIVE
UPPER AIR PATTERN MOVING ACROSS THE CENTRAL ROCKIES SUPPRESSING THE
SUBTROPICAL RIDGE OVER THE WESTERN U.S. THE MODEL EVEN SUGGESTS
BREEZY WESTERLY WINDS FOR FRIDAY 9/20. SO...SO DOES THIS FORETELL THE
THE END OF THE MONSOON SEASON? LETS PUT IT THIS WAY...IF THE MONSOON
IS A PATIENT...VERY SHORTLY IT MIGHT BE A GOOD IDEA TO CALL THE
FAMILY IN FOR A LAST VISIT.

EL PASO               BB  66/ 86/ 65/ 88/ 64  42312
LAS CRUCES            BB  60/ 84/ 59/ 86/ 58  42312
ALAMOGORDO            BB  61/ 84/ 60/ 86/ 59  32312
CLOUDCROFT            BB  45/ 65/ 44/ 67/ 43  43322
TRUTH OR CONSEQUENCES BB  61/ 84/ 60/ 86/ 59  43312
SILVER CITY           BB  55/ 82/ 54/ 84/ 53  42322
DEMING                BB  59/ 85/ 58/ 87/ 57  42212
LORDSBURG             BB  59/ 87/ 58/ 89/ 57  42212
SIERRA BLANCA         BB  63/ 84/ 62/ 86/ 61  32212

.ELP...FLASH FLOOD WATCH...TIL MIDNIGHT NEW MEXICO ZNS 22 23

20 / NOVLAN

N

In the hours before

Special weather statement, Sep 11, 9:30 AM MST, 5 hours 35 minutes before
NMZ022>025-030>032-TXZ055-056-120000-

HAZARDOUS WEATHER OUTLOOK FOR SOUTH...SOUTHWEST NEW MEXICO AND FAR
WEST TEXAS
NATIONAL WEATHER SERVICE EL PASO TX
1030 AM MDT WED SEP 11 2002

THE AIR MASS REMAINS VERY MOIST OVER THE ENTIRE COUNTY WARNING AREA.
A SERIES OF DISTURBANCES IN THE UPPER AIR WILL MOVE INTO NEW MEXICO
TODAY AND THURSDAY CAUSING FURTHER DESTABILIZATION OF THE ATMOSPHERE.
ASSOCIATED WITH THESE DISTURBANCES WILL BE MID LEVEL DRIER AIR THAT
WILL ENHANCE THE POSSIBILITY OF LOCALLY STRONG OR SEVERE STORMS. THE
GREATEST RISK OF STRONG STORMS THIS AFTERNOON AND EVENING IS ACROSS
LUNA...HIDALGO...GRANT...AND SIERRA COUNTIES.  THESE STORMS MAY
PRODUCE
LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES IN A SHORT TIME...HAIL...AND
WINDS TO 50 MPH OR MORE.  IN ADDITION...THE THREAT OF FLASH FLOODING
REMAINS...ESPECIALLY FOR NORTHERN GRANT COUNTY AND SIERRA COUNTY AS
RECENT COPIOUS RAINS HAVE LEFT THE GROUND NEAR SATURATION AND MANY
CREEKS AND STREAMS ARE STARTING TO RUN NEAR CAPACITY. BE ALERT FOR
RAPIDLY RISING WATERS IN THESE AREAS ESPECIALLY IN LOW LYING AREAS
AND NEAR STREAMS AND NORMALLY DRY ARROYOS.

FOR THE REST OF THE AREA INCLUDING DONA ANA...OTERO...EL PASO...AND
HUDSPETH COUNTIES...SCATTERED THUNDERSTORMS WILL DEVELOP INTO THE
AFTERNOON AND EVENING HOURS WITH A FEW ON THE STRONG SIDE PRODUCING
LOCALLY HEAVY RAINFALL.

ANOTHER ROUND OF STRONG STORMS IS POSSIBLE OVER THE COUNTY WARNING
AREA ON THURSDAY BEFORE DRIER AIR FROM THE WEST REDUCES ACTIVITY
TO MORE OF AN ISOLATED LEVEL ON FRIDAY AND SATURDAY AND STOPS ALL
ACTIVITY THE FIRST PART OF NEXT WEEK.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.SRH.NOAA.GOV/ELP

NOVLAN
Special weather statement, Sep 11, 1:55 PM MST, 1 hour 10 minutes before
NMZ022-023-030-031-120000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
255 PM MDT WED SEP 11 2002

DOPPLER RADAR IS INDICATING STRONG THUNDERSTORMS OVER HIDALGO AND
SOUTHERN GRANT COUNTIES MOVING EAST AT 10 MPH.  ADDITIONAL STORMS
ARE EXPECTED TO DEVELOP OVER THE NEXT THREE HOURS AND MOVE EASTWARD
INTO LUNA AND SIERRA COUNTIES.  ANY OF THESE STORMS CAN PRODUCE WIND
GUSTS EXCEEDING 50 MPH...HAIL...AND HEAVY RAIN. BLOWING DUST WITH
REDUCED VISIBILITY WILL ACCOMPANY THESE STORMS. MOTORISTS ARE URGED
TO USE CAUTION...ESPECIALLY ON I-10 FROM THE ARIZONA LINE TO DEMING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

PARK

The radar

The El Paso radar (KEPZ), 193 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Grant

When
September 11, 3:05 PM MST to 3:15 PM MST
Where
Grant County, 10 mi NW of Silver City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.867, -108.383

Hail, Grant

When
September 11, 3:20 PM MST to 3:50 PM MST
Where
Grant County, Silver City
Measured
1.75 in hail
Property damage
$1.0 million
Crop damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
32.767, -108.267

Hail, Grant

When
September 11, 4:00 PM MST to 4:10 PM MST
Where
Grant County, 3 mi E of Silver City
Measured
1.75 in hail
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
32.767, -108.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2002Every state in 2002This day in weather historyWarnings in New Mexico, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320450, 5320451, 5320452.